Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 19, NWS Salt Lake City, UT

June 10, 2015Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 10, 2015, 10:16 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2015, 10:16 PM MDT (04:16 UTC)
Expired
Jun 11, 2015, 1:15 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 163 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WGUS55 KSLC 110416
FFWSLC
UTC017-025-110715-
/O.NEW.KSLC.FF.W.0019.150611T0416Z-150611T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1016 PM MDT WED JUN 10 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
  EASTERN KANE COUNTY IN UTAH...

* UNTIL 115 AM MDT
    
* AT 1013 PM MDT...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS 
  PRODUCING HEAVY RAIN OVER SOUTH CENTRAL GARFIELD AND EASTERN KANE 
  COUNTIES.

* THIS FLASH FLOOD WARNING INCLUDES MULTIPLE DRAINAGES INCLUDING 
  LAST CHANCE CREEK...CROTON CANYON AND BULLFROG CREEK AS WELL AS 
  SLOT CANYONS SUCH AS SPOOKY...PEAKABOO AND COYOTE GULCH. ANY 
  NORMALLY DRY WASHES AND SLOT CANYONS IN THIS AREA WILL EXPERIENCE 
  FLASH FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BULLFROG AND HALLS CROSSING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3749 11178 3781 11096 3755 11063 3751 11067
      3749 11064 3746 11074 3741 11070 3735 11087
      3730 11084 3722 11090 3710 11114 3711 11118
      3705 11125 3706 11130 3701 11131

$$

CRK
2 follow-up statements
115 
WGUS75 KSLC 110550
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1150 PM MDT WED JUN 10 2015

UTC017-025-110715-
/O.CON.KSLC.FF.W.0019.000000T0000Z-150611T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
1150 PM MDT WED JUN 10 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT FOR
SOUTH CENTRAL GARFIELD AND EASTERN KANE COUNTIES...

AT 1149 PM MDT...FLASH FLOODING IS EXPECTED ACROSS SOUTH CENTRAL 
GARFIELD AND EASTERN KANE COUNTIES INCLUDING LAST CHANCE 
CREEK...CROTON CANYON AND BULLFROG CREEK AS WELL AS SLOT CANYONS 
SUCH AS SPOOKY...PEAKABOO AND COYOTE GULCH. ANY NORMALLY DRY WASHES 
AND SLOT CANYONS IN THIS AREA WILL EXPERIENCE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3749 11178 3781 11096 3755 11063 3751 11067
      3749 11064 3746 11074 3741 11070 3735 11087
      3730 11084 3722 11090 3710 11114 3711 11118
      3705 11125 3706 11130 3701 11131

$$

CRK
174 
WGUS75 KSLC 110710
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
110 AM MDT THU JUN 11 2015

UTC017-025-110719-
/O.EXP.KSLC.FF.W.0019.000000T0000Z-150611T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
110 AM MDT THU JUN 11 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GARFIELD AND EASTERN
KANE COUNTIES WILL EXPIRE AT 115 AM MDT...

HEAVY RAINFALL HAS ENDED ACROSS SOUTH CENTRAL GARFIELD AND EASTERN 
KANE COUNTIES. ENHANCED RUNOFF MAY CONTINUE ACROSS THE AREA FOR THE 
NEXT SEVERAL HOURS BUT THE FLASH FLOOD THREAT HAS DIMINISHED.

LAT...LON 3749 11178 3781 11096 3755 11063 3751 11067
      3749 11064 3746 11074 3741 11070 3735 11087
      3730 11084 3722 11090 3710 11114 3711 11118
      3705 11125 3706 11130 3701 11131

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 9:48 PM MDT, 28 minutes earlier.

Area forecast discussion, Jun 10, 9:48 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
948 PM MDT WED JUN 10 2015

.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM WILL CROSS THE GREAT
BASIN TONIGHT THROUGH THURSDAY...AND INTERACT WITH TROPICAL
MOISTURE ALREADY IN PLACE. MOISTURE WILL LINGER INTO THE DAY
FRIDAY...BEFORE HIGH PRESSURE DEVELOPS THIS WEEKEND.

&&

.DISCUSSION...PACIFIC LOW PRESSURE SYSTEM CENTERED OVER SOUTHERN
CALIFORNIA IS BRINGING MOISTURE AND INSTABILITY OVER THE FORECAST
AREA THIS EVENING. SATELLITE DERIVED PWS INDICATE WIDESPREAD
VALUES OF 1.0 INCH OR GREATER...WITH THE BEST MOISTURE OVER
SOUTHERN UTAH. THIS ALLOWED SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER MUCH OF THE STATE TODAY AND EARLY THIS EVENING...WITH AT
LEAST SCATTERED CONVECTION CONTINUING INTO THE OVERNIGHT HOURS.

THE LOW WILL TRACK ACROSS NORTHERN ARIZONA TOMORROW...BRINGING
BETTER FORCING OVER UTAH AND SOUTHWEST WYOMING. AS A
RESULT...COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE EVEN A BIT
BETTER THAN TODAY. WITH AMPLE MOISTURE AND SLOW MOVEMENT OF
CELLS...HEAVY RAIN REMAINS THE MAIN THREAT. FLASH FLOOD WATCH FOR
EASTERN AND SOUTHERN UTAH WAS EXTENDED THROUGH TOMORROW EVENING
WITH THE AFTERNOON PACKAGE AND SEEMS TO COVER THE THREAT WELL.

THE SYSTEM IS PROGGED TO MOVE INTO COLORADO BY FRIDAY...BUT SOME
MOISTURE AND INSTABILITY IS EXPECTED TO LINGER OVER THE FORECAST
AREA IN NORTHWEST FLOW...SO SOME SHOWERS AND THUNDERSTORMS ARE
STILL POSSIBLE. DRIER AND WARMER AIR IS EXPECTED TO MOVE IN OVER
THE WEEKEND...THOUGH THE THREAT FOR AFTERNOON AND EVENING
CONVECTION OVER THE HIGHER TERRAIN WILL CONTINUE.

NO UPDATES EXPECTED TO THE FORECAST THIS EVENING.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL
THROUGH THE OVERNIGHT HOURS. LIGHT SOUTHEASTERLY WINDS ARE
EXPECTED TO BECOME PREVAILING NORTHWESTERLY BY 05Z. THERE IS A 30
PERCENT CHANCE OF LIGHT AND VARIABLE OR LIGHT SOUTHEASTERLY WINDS
AROUND SUNRISE. THE THREAT OF SHOWERS AT THE TERMINAL INCREASES
DURING THE MORNING...AND THERE IS A 30 PERCENT CHANCE OF GUSTY
AND/OR ERRATIC WINDS DUE TO THESE SHOWERS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR UTZ010-012-013-
     019>021-517-518.

WY...NONE.
&&

TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 10, 5:25 AM MDT, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 AM MDT WED JUN 10 2015

UTZ001>016-019>021-517-518-WYZ021-111300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
525 AM MDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE DAY
AND INTO THE NIGHTTIME HOURS. DUE TO THE TROPICAL MOISTURE THAT HAS
SPREAD INTO THE AREA...HEAVY RAIN CAN BE EXPECTED WITH SOME OF THE
STORMS.

PRECIPITATION WILL BE HEAVIEST AND MOST WIDESPREAD ACROSS
SOUTHERN AND EASTERN PORTIONS OF THE OUTLOOK AREA THROUGH THIS
AFTERNOON. FOR THE OVERNIGHT HOURS...EXPECT SHOWERS TO INCREASE
FROM WEST-CENTRAL THROUGH NORTHEAST UTAH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WET WEATHER WILL CONTINUE ON THURSDAY AS THE TROPICAL
MOISTURE INTERACTS WITH THE NEXT STORM SYSTEM. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN CAN BE
EXPECTED.

LINGERING MOISTURE WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND...ALTHOUGH THEY WILL
BECOME INCREASINGLY CONFINED TO THE SOUTHERN AND EASTERN PORTIONS
OF THE OUTLOOK AREA AS DRIER AIR GRADUALLY SPREADS INTO NORTHWEST
UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:38 PM MDTAreal Flood AdvisorySLCCache82 min
Jun 10, 10:57 PM MDTSpecial Weather StatementSLC33 min
Jun 11, 9:39 AM MDTFlash Flood WarningSLCKane4 hr
Jun 11, 12:07 PM MDTFlash Flood WarningSLCTooele3 hr
Jun 11, 12:16 PM MDTAreal Flood AdvisorySLCDavis89 min
Jun 11, 1:12 PM MDTAreal Flood AdvisorySLCUtah2 hr
Jun 11, 1:19 PM MDTFlash Flood WarningSLCKane6 hr
Jun 11, 2:33 PM MDTAreal Flood AdvisorySLCSalt Lake87 min
Jun 11, 3:04 PM MDTFlash Flood WarningSLCTooele116 min
Jun 11, 3:40 PM MDTFlash Flood WarningSLCKane4 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.